Nebraska, 2010Winter Weather in Nebraska, January 24 to 25, 2010
January 24 to 25, 2010 · NWS OAX · 9 events in 9 counties and zones
Bands of snow showers spread southeast across the area driven by an upper level disturbance over South Dakota and some weak heating prior to the snow showers. The snow only amounted to an inch or two over the area, but some earlier sunshine and temperatures near freezing had created warm roads surfaces.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of snow showers spread southeast across the area driven by an upper level disturbance over South Dakota and some weak heating prior to the snow showers. The snow only amounted to an inch or two over the area, but some earlier sunshine and temperatures near freezing had created warm roads surfaces. So when the snow started falling and temperatures fell through the 20s, the somewhat warm road surfaces and traffic had caused partial melting and then refreezing creating some very slick roads. Many cars slid off of roads, especially on Interstate 80 from near the Platte River into Omaha and also on other roads and highways in the area. In addition, northwest winds of 25 to 40 mph accompanied the snow and caused poor visibilities. In the far northeast Nebraska counties the temperatures were a bit cooler when the snow started and thus the blowing and drifting was more severe and lasted longer than locations farther south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 24, 3:10 PM CST, 50 minutes earlier.
Area forecast discussion, Jan 24, 3:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 PM CST SUN JAN 24 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
LARGE CLOSED UPPER LOW CONTINUES TO CIRCULATE OVER A GOOD PORTION OF
THE NRN PLAINS WITH THE TROF AXIS EXTENDING WELL INTO THE SRN
PLAINS. AT THE SFC...A 983 MB LOW IS CURRENTLY CENTERED OVER NRN
WI WITH A HIGH PRESSURE RIDGE AXIS BUILDING DOWN FROM ALBERTA INTO
CNTRL MT. VERY TIGHT PRESSURE GRADIENT IS IN PLACE AND HAS BEEN
PUSHING SFC WINDS TO NEAR ADVISORY CRITERIA TO OUR NORTH AND WEST.
850 MB WINDS OF 50+ KTS WL NOSE IN FROM THE NORTHWEST THIS EVENING
AND GIVEN GOOD MIXING AND MOMENTUM TRANSFER...WL GO AHEAD WITH A
WIND ADVISORY FOR MUCH OF THE NORTHERN HALF OF THE CWA FROM 00Z
MON- 00Z TUE. THE TIGHT GRADIENT AND STRONG 850MB PUSH WL CONTINUE
THRU THE DAY MONDAY AND SHOULD BEGIN TO RELAX SOME BY 00Z TUES.
LIGHT SNOW IS EXPECTED TO CONTINUE AROUND THE BACKSIDE OF LOW
PRESSURE SYSTEM IN FAIRLY BROAD DEFORMATION ZONE. STILL LOOKS LIKE
LESS THAN AN INCH OF ACCUMULATION. NOT EXPECTING VERY LOW
VISIBILITY RESTRICTIONS DUE TO THE LIGHT NATURE OF THE SNOW AND
LITTLE ACCUMULATIONS.
HAVE TAPERED SNOW OFF ON MONDAY AND CONTINUED SCT FLURRIES INTO
MONDAY EVENING AS SYSTEM CONTINUES TO PULL EAST. SFC HIGH PRESSURE
RIDGE MOVES INTO THE CWA EARLY TUESDAY. CLOUDS SHOULD SCOUR OUT OF
THE WESTERN COUNTIES BUT AM UNCERTAIN HOW MUCH CLEARING MAY OCCUR IN
THE EAST AS WE COULD KEEP A PESKY STRATUS DECK ACROSS THE AREA.
MID AND HIGH CLOUDS ARE FORECAST TO MOVE IN BY TUE NIGHT AS WAA TO
OUR SOUTH INCREASES. WEAK ISENTROPIC LIFT MAY HELP GENERATE A FEW
FLURRIES ACROSS THE CWA TUESDAY NIGHT. LOW LEVELS LOOK FAIRLY DRY AS
HIGH PRESSURE RIDGE CONTINUES TO RETREAT TO THE EAST. WL CONTINUE
SMALL CHANCE OF SNOW ON WEDNESDAY OUT AHEAD OF A SWRN US TROF DIGGING
ACROSS THE FOUR CORNERS REGION. BAROCLINIC ZONE WL STRETCH ACROSS
THE CWA AS ARCTIC HIGH PUSHES DOWN FROM CANADA.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY.
MADE RELATIVELY LARGE DOWNWARD REVISION TO TEMPERATURES IN WED NGT
THRU FRI NGT PDS. HIGHER CONFIDENCE THAN YDA IN SRN STREAM TROUGH
REMAINING TO OUR SOUTH ON THURSDAY WITH FORECAST AREA UNDER THE
EFFECTS OF NRN STREAM UPPER FLOW WITH COLD HIGH PRESSURE SETTLING
OVER AREA FRI/SAT. VERY GOOD AGREEMENT BETWEEN 12Z OPERATIONAL
GFS...00Z ECMWF AND 00Z GFS ENSEMBLES IN THIS RESPECT. IN FACT GFS
ENSEMBLE MEAN 850 MB TEMPS WERE EVEN COLDER THAN 12Z OPERATIONAL RUN
WHICH WAS COLD ENOUGH AS IT WAS. THUS FELT TEMPS SHOULD BE AT LEAST
AS COLD AS LATEST MEX GUIDANCE BASED ON THIS AND IN FACT THEY MAY
EVEN END UP COLDER. LEFT IN A SLIGHT CHC OF SNOW FAR S WED NGT IN
WEAK WARM ADVCTN PATTERN BEFORE HIGH PUSHES DOWN...OTHERWISE
EXTENDED FORECAST WAS DRY. ALLOWED FOR A MODEST TEMPERATURE
MODERATION SAT/SUN... ESPECIALLY SUNDAY.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
MVFR CIGS AND SCT SHSN EXPECTED THROUGH MUCH OF THE PERIOD AS AREA
REMAINS UNDER INFLUENCE OF CYCLONIC FLOW ASSOCIATED WITH UPPER LOW
OVER NRN GREAT LAKES. GUSTY NW WINDS ALSO EXPECTED THROUGH THE
PERIOD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CST MONDAY FOR NEZ011-012-015>018-
030>034-042>045.
IA...WIND ADVISORY UNTIL 6 PM CST MONDAY FOR IAZ043-055-056.
&&
KERN/CHERMOK/FOBERTHazardous weather outlook, Jan 24, 5:00 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CST SUN JAN 24 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-250000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 AM CST SUN JAN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS WILL INCREASE ACROSS THE AREA TODAY...AND MAY GUST
TO AROUND 40 MPH...ESPECIALLY IN NORTHEAST NEBRASKA. SOME LIGHT
SNOW IS ALSO EXPECTED TO DEVELOP TODAY AND CONTINUE INTO TONIGHT...
BUT AMOUNTS SHOULD BE LESS THAN AN INCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW COULD OCCUR AGAIN MONDAY...BUT NO SIGNIFICANT AMOUNTS
ARE EXPECTED. STRONG NORTHWEST WINDS ARE FORECAST...AND THESE MAY
AVERAGE AROUND 30 MPH WITH GUSTS TO OVER 45 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MILLER
Winter Weather, Douglas
- When
- January 24, 4:00 PM CST to January 25, 12:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 inches fell over much of the county but on roads and highways that were around freezing. Thus the somewhat warm road surfaces combined with traffic and temperatures falling through the 20s to partially melt and then refreeze the snow causing very slick roads. Interstate 80 in the Omaha area became slick as did many other roads including the West Dodge Expressway. Many vehicles slid off the road. In addition the snow was accompanied by northwest winds of 25 to 40 mph which created poor visibilities.
Winter Weather, Sarpy
- When
- January 24, 4:00 PM CST to January 25, 12:00 AM CST
- Where
- Sarpy forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 inches fell over much of the county but on roads and highways that were around freezing when it first started. Thus the somewhat warm road surfaces combined with traffic and temperatures falling through the 20s to partially melt and then refreeze the snow causing very slick roads. Interstate 80 in the Omaha area became slick as did many other roads. Many vehicles slid off the road, including Interstate 80 near and southwest of the Gretna exit. In addition, the snow was accompanied by northwest winds of 25 to 40 mph which created poor visibilities.
Winter Weather, Cass
- When
- January 24, 4:00 PM CST to January 25, 12:00 AM CST
- Where
- Cass forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 inches fell over much of the county but on roads and highways that were around freezing when it first started. Thus the somewhat warm road surfaces combined with traffic and temperatures falling through the 20s to partially melt and then refreeze the snow causing very slick roads. Many vehicles slid off the slick roads, including Interstate 80 in the northwest part of the county. In addition, the snow was accompanied by northwest winds of 25 to 40 mph which created poor visibilities.
Winter Weather, Saunders
- When
- January 24, 4:00 PM CST to January 25, 12:00 AM CST
- Where
- Saunders forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Snowfall of 1 inch or so fell over much of the county but on roads and highways that were around freezing when it first started. Thus the somewhat warm road surfaces combined with traffic and temperatures falling through the 20s to partially melt and then refreeze the snow causing very slick roads. This caused some vehicles to slide off the slick roads. In addition, the snow was accompanied by northwest winds of 25 to 40 mph which created poor visibilities.
Winter Weather, Dodge
- When
- January 24, 4:00 PM CST to 11:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Snowfall of 1 inch or so fell over much of the county but on roads and highways that were around freezing when it first started. Thus the somewhat warm road surfaces combined with traffic and temperatures falling through the 20s to partially melt and then refreeze the snow causing very slick roads. This caused some vehicles to slide off the slick roads. In addition, the snow was accompanied by northwest winds of 25 to 40 mph which created poor visibilities.
Winter Weather, Washington
- When
- January 24, 4:00 PM CST to 11:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Snowfall of 1 inch or so fell over much of the county but on roads and highways that were around freezing when it first started. Thus the somewhat warm road surfaces combined with traffic and temperatures falling through the 20s to partially melt and then refreeze the snow causing very slick roads. This caused some vehicles to slide off the slick roads. In addition, the snow was accompanied by northwest winds of 25 to 40 mph which created poor visibilities.
Winter Weather, Thurston
- When
- January 24, 4:00 PM CST to January 25, 3:00 AM CST
- Where
- Thurston forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 inches fell over much of the county but on roads and highways that were around freezing when it first started. Thus the somewhat warm road surfaces combined with traffic and temperatures falling through the 20s to partially melt and then refreeze the snow causing very slick roads. In addition, the snow was accompanied by northwest winds of 35 to 45 mph which created poor visibilities and drifted some roads shut late on the 24th and on the 25th.
Winter Weather, Wayne
- When
- January 24, 4:00 PM CST to January 25, 3:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 inches fell over much of the county but on roads and highways that were around freezing when it first started. Thus the somewhat warm road surfaces combined with traffic and temperatures falling through the 20s to partially melt and then refreeze the snow causing very slick roads. In addition, the snow was accompanied by northwest winds of 35 to 45 mph which created poor visibilities and drifted some roads shut late on the 24th and on the 25th.
Winter Weather, Burt
- When
- January 24, 4:00 PM CST to January 25, 4:00 AM CST
- Where
- Burt forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Snowfall of 1 inch or so fell over much of the county but on roads and highways that were around freezing when it first started. Thus the somewhat warm road surfaces combined with traffic and temperatures falling through the 20s to partially melt and then refreeze the snow causing very slick roads. This caused some vehicles to slide off the slick roads. In addition, the snow was accompanied by northwest winds that increased to 30 to 50 mph on the 24th and continuing into the 25th. This created poor visibilities, occasionally below 1/4 mile in open areas, and drifted some roads shut.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, January 24 to 26, 20101 death · $175,000 · 22 events
- Blizzard in North Dakota, January 24 to 25, 2010$20 million · 36 events
- High Surf in Florida, January 24 to 25, 20101 death · 1 injured · 1 event
- Avalanche in Utah, January 24, 20101 death · 1 event
- Flash Flooding in Virginia, January 24 to 25, 2010$1.4 million · 38 events
- Flash Flooding in North Carolina, January 24 to 25, 2010$227,000 · 13 events
- Tornado and Flash Flooding in Tennessee, January 24, 2010$250,000 · EF0 · 10 events
- Flash Flooding and Flooding in South Carolina, January 24 to 25, 2010$123,000 · 55 kt wind · 12 events
- Avalanche in Colorado, January 24, 2010$200,000 · 1 event
- Flash Flooding and Damaging Winds in South Carolina, January 24 to 25, 2010$88,000 · 55 kt wind · 14 events
- Flash Flood and Flooding in Kentucky, January 24 to 25, 2010$40,000 · 18 events
- Flash Flooding and Hail in Alabama, January 24, 2010$58,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 203309, 203310, 203311, 203312, 203313, 203314, 206419, 206420, 206422.